Alert archive / Louisiana / Flash Flood Warnings in 2014

Flash Flood Warning 39, NWS New Orleans, LA

June 1, 2014Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 1, 2014, 1:29 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2014, 1:29 PM CDT (18:29 UTC)
Expired
Jun 1, 2014, 4:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WGUS54 KLIX 011829
FFWLIX
LAC103-012130-
/O.NEW.KLIX.FF.W.0039.140601T1829Z-140601T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
129 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLIDELL...MANDEVILLE...EDEN ISLE...
  COVINGTON...

* UNTIL 430 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR EDEN ISLE...MOVING
  NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEARL
  RIVER...LACOMBE...ABITA SPRINGS AND MADISONVILLE

LAT...LON 3047 8972 3036 8966 3034 8962 3029 8965
      3022 8962 3018 8958 3018 8952 3014 8958
      3017 8968 3016 8972 3022 8985 3024 8987
      3025 8998 3030 9000 3036 9010 3037 9023
      3056 9025

$$

CAB
2 follow-up statements
088 
WGUS74 KLIX 011903
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
203 PM CDT SUN JUN 1 2014

LAC103-012130-
/O.CON.KLIX.FF.W.0039.000000T0000Z-140601T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. TAMMANY LA-
203 PM CDT SUN JUN 1 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR ST.
TAMMANY PARISH...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS POSSIBLY PRODUCING FLASH FLOODING.  THESE BANDS 
OF STORMS WERE LOCATED FROM COVINGTON TO 8 MILES NORTHWEST OF
PEARL RIVER TO 7 MILES EAST OF SLIDELL...MOVING NORTH AT 10 MPH.

RADAR ESTIMATED 2 TO 3 INCHES OF RAIN HAD FALLEN JUST NORTH OF SLIDELL
AIRPORT AND BETWEEN MANDEVILLE AND LACOMBE. STREET FLOODING IS EXPECTED 
AND A FEW ROADS MAY BE IMPASSABLE IN SLIDELL AND AREAS BETWEEN MANDEVILLE
AND LACOMBE THROUGH 4 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3047 8972 3036 8966 3034 8962 3029 8965
      3022 8962 3018 8958 3018 8952 3014 8958
      3017 8968 3016 8972 3022 8985 3024 8987
      3025 8998 3030 9000 3036 9010 3037 9023
      3056 9025

$$
208 
WGUS74 KLIX 012026
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CDT SUN JUN 1 2014

LAC103-012035-
/O.CAN.KLIX.FF.W.0039.000000T0000Z-140601T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. TAMMANY LA-
326 PM CDT SUN JUN 1 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. TAMMANY
PARISH...

THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE MOVED NORTH. 
THEREFORE...THE WARNING HAS BEEN CANCELLED FOR SAINT TAMMANY PARISH. 

LAT...LON 3047 8972 3036 8966 3034 8962 3029 8965
      3022 8962 3018 8958 3018 8952 3014 8958
      3017 8968 3016 8972 3022 8985 3024 8987
      3025 8998 3030 9000 3036 9010 3037 9023
      3056 9025

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:15 AM CDT, 10 hours 14 minutes earlier.

Area forecast discussion, Jun 1, 3:15 AM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
315 AM CDT SUN JUN 1 2014

.SYNOPSIS...

FINALLY STARTING TO SEE SOME CHANGES IN THE PATTERN. UPPER LOW
THAT WAS WOBBLING AROUND THE ARKLATEX FOR THE LAST SEVERAL DAYS
HAS WEAKENED AND DRIFTED SOUTH INTO THE WESTERN GULF OF MEXICO.
MOST CONVECTION IS OVER THE CENTRAL GULF EARLY THIS MORNING. THERE
ARE A FEW SHOWERS THAT HAVE MOVED ONSHORE FROM THE GULF...BUT
CERTAINLY NOT OF THE INTENSITY OF THE PAST SEVERAL MORNINGS.
AIRMASS REMAINS VERY MOIST WITH PRECIPITABLE WATER VALUES NEAR 2
INCHES. EARLY MORNING TEMPERATURES RANGE FROM 69 AT MCCOMB TO 76
AT NEW ORLEANS LAKEFRONT AND GALLIANO. DEW POINTS ARE IN THE UPPER
60S AND LOWER 70S WITH LIGHT EASTERLY WINDS.

&&

.SHORT TERM...

UPPER LOW WILL CONTINUE TO WEAKEN AND MOVE SOUTH TO SOUTHWEST INTO
MEXICO OVER THE NEXT 3 DAYS. THIS WILL STILL LEAVE A WEAKNESS IN
THE UPPER FLOW ACROSS THE AREA THROUGH AT LEAST TUESDAY. MOISTURE
LEVELS WILL REMAIN RATHER HIGH THROUGH TUESDAY WITH PRECIPITABLE
WATER VALUES REMAINING BETWEEN 1.75 AND 2 INCHES. WITH AN UNSTABLE
AIRMASS IN PLACE...AND NO ORGANIZED FORCING...SHOWERS AND
THUNDERSTORMS WILL FOLLOW MORE SEASONAL DIURNAL TRENDS. AREAL
COVERAGE SHOULD DIMINISH SOMEWHAT WITH EACH PASSING DAY AS
MOISTURE LEVELS SLOWLY DECREASE. WILL CONTINUE LIKELY POPS TODAY
GRADUALLY FALLING INTO THE CHANCE RANGE TUESDAY. WHILE A FEW CELLS
WILL PRODUCE HEAVY RAINFALL...AREAL AVERAGES ARE EXPECTED TO
REMAIN BELOW AN INCH. TEMPERATURES WILL BE A FEW DEGREES BELOW THE
WARMER GUIDANCE ON HIGHS AND A FEW DEGREES ABOVE THE COOLER LOWS
DUE TO THE SATURATED GROUND IN PLACE THROUGH TUESDAY. 35

&&

.LONG TERM...

WEAK UPPER RIDGING BUILDS ALONG THE GULF COAST WEDNESDAY AND
CONTINUES THROUGH THE END OF THE FORECAST PERIOD. LONGER RANGE
MODELS CONTINUE TO HAVE DIFFICULTIES WITH ENERGY ENTERING THE BAY
OF CAMPECHE FROM MEXICO DURING THE MIDDLE AND END OF THE WEEK. GFS
MOVES A WEAK SURFACE LOW ACROSS THE CENTRAL GULF SATURDAY AND
SUNDAY...WHILE THE ECMWF WAITS UNTIL THE FOLLOWING TUESDAY.

AT THIS TIME...IT APPEARS THAT IN EITHER CASE...EFFECTS WILL
REMAIN SOUTH AND EAST OF OUR AREA. WIND AND WEATHER FORECAST WILL
USE A CONSENSUS APPROACH...WHICH RESEMBLES PREVIOUS FORECAST AND
IS CLOSER TO THE ECMWF SOLUTION. ANY CONVECTION DURING THE
EXTENDED PERIOD IS EXPECTED TO BE ISOLATED AND DIURNAL IN NATURE.
AS SURFACE MOISTURE GRADUALLY DRIES UP...HIGH TEMPERATURES SHOULD
CLIMB A FEW DEGREES...WITH MOST AREAS REACHING 90 DEGREES FOR THE
FIRST TIME THIS SEASON BY THE END OF THE WEEK. 35

&&

.AVIATION...

CONDITIONS AT THE TERMINALS WILL GENERALLY RANGE TO FROM VFR TO MVFR
DUE TO CEILINGS AND OCCASIONAL BOUTS OF CONVECTION DURING THE
PERIOD. A FEW OF THE TAF SITES WILL SEE IFR CONDITIONS DUE TO
STRATUS DURING THE EARLY MORNING HOURS TODAY. THE BEST CHANCE FOR
SHOWERS AND A FEW THUNDERSTORMS WILL BE FROM AROUND DAYBREAK TODAY
THROUGH THE AFTERNOON HOURS. 11

&&

.MARINE...

LIGHT TO MODERATE SOUTHEAST TO FLOW WILL PREVAIL ACROSS THE COASTAL
WATERS DURING THE PERIOD WITH WINDS MOSTLY IN THE 10 TO 15 KNOT
RANGE AND SEAS OF 2 TO 4 FEET. NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY WILL BECOME MORE SCATTERED IN NATURE MONDAY AND TUESDAY BEFORE
BECOMING ISOLATED FOR THE MID WEEK PERIOD. 11

&&

.DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             HYDROLOGIC MONITORING FOR FLOODING

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  70  86  70 /  60  20  50  30
BTR  86  70  87  72 /  60  20  50  20
ASD  85  71  86  71 /  60  20  50  30
MSY  85  74  86  74 /  60  20  50  20
GPT  85  73  85  74 /  60  30  50  30
PQL  85  70  85  70 /  60  30  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 1, 12:08 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1208 PM CDT SUN JUN 1 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-020515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1208 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED...MAINLY
DURING THE AFTERNOON TODAY. OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
MONDAY AND TUESDAY...THEN BECOMING ISOLATED FOR THE REMAINDER OF
THE WEEK. THE RISK OF ORGANIZED HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 1, 8:33 AM CDT, 4 hours 56 minutes before
LAZ057>060-065>067-011430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
833 AM CDT SUN JUN 1 2014

...LINE OF SHOWERS AND A FEW THUNDERSTORMS MOVING NORTH AFFECTING
ST. JAMES PARISH...UPPER TERREBONNE PARISH...ST. JOHN THE BAPTIST
PARISH...UPPER LAFOURCHE PARISH...LOWER LAFOURCHE PARISH...ST.
CHARLES PARISH...LOWER TERREBONNE PARISH...

AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS...ALONG A LINE
EXTENDING FROM 15 MILES NORTHWEST OF NAPOLEONVILLE TO NAPOLEONVILLE
TO THIBODAUX TO 17 MILES SOUTH OF HOUMA...MOVING NORTH AT 20 MPH.

THE LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GOLDEN MEADOW...GALLIANO...HOUMA...CHAUVIN...MONTEGUT...CUT
OFF...LAROSE...RESERVE...RACELAND...NORCO...NEW
SARPY...MATHEWS...LUTCHER...LOCKPORT...LAPLACE...HAHNVILLE...
GRAMERCY...GARYVILLE...EDGARD...DESTREHAN...DES ALLEMANDS...CONVENT
AND BOUTTE

THIS ACTIVITY COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER
AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:44 AM CDTRiver Flood WarningLIXSaint Tammany, Washington3 days
Jun 1, 6:44 AM CDTRiver Flood WarningLIXSaint Tammany5 days
Jun 1, 6:46 AM CDTRiver Flood WarningLIXSaint Tammany61 hr
Jun 1, 12:05 PM CDTSpecial Marine WarningLIX55 min
Jun 1, 1:00 PM CDTAreal Flood AdvisoryLIXJefferson2 hr

Nearby

Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.